Oklahoma, 2015

Flash Flood in Oklahoma, June 13, 2015

June 13, 2015 · NWS TSA · 1 event in 1 county or zone

Widespread thunderstorms developed during the late evening of June 12th along and ahead of a slow-moving cold front that stretched across southeastern Kansas and north central Oklahoma. The thunderstorms moved slowly eastward across eastern Oklahoma during the early morning hours of the 13th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Widespread thunderstorms developed during the late evening of June 12th along and ahead of a slow-moving cold front that stretched across southeastern Kansas and north central Oklahoma. The thunderstorms moved slowly eastward across eastern Oklahoma during the early morning hours of the 13th. Locally heavy rainfall from this activity resulted in flash flooding in Nowata County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jun 13, 5:20 AM CST, 2 hours 50 minutes earlier.

Area forecast discussion, Jun 13, 5:20 AM CST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
620 AM CDT SAT JUN 13 2015

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
AREAS OF SHOWERS AND THUNDERSTORMS WILL IMPACT THE EASTERN OK
TAF SITES THROUGH ABOUT 16-18Z...WITH SOME ACTIVITY POSSIBLE
FOR THE ARKANSAS TAF SITES DURING THE AFTERNOON HOURS. SOME
MVFR CIGS/VSBYS LIKELY IN AND NEAR STORMS.

&&

.PREV DISCUSSION... /ISSUED 401 AM CDT SAT JUN 13 2015/

DISCUSSION...
A NEARLY STATIONARY SURFACE FRONTAL BOUNDARY REMAINED LOCATED
FROM THE TEXAS PANHANDLE THROUGH WESTERN OKLAHOMA AND INTO
SOUTHEAST KANSAS TO NORTHEAST MISSOURI THIS MORNING. ALSO...AN
UPPER LEVEL LOW WAS LIFTING NORTHEASTWARD ON THE NORTHERN SIDE OF
THE BOUNDARY ACROSS THE CENTRAL PLAINS. SOUTHERLY UPPER LEVEL FLOW
SOUTH OF THE BOUNDARY...CONTINUED TO TRANSPORT AMPLE AMOUNTS OF
GULF MOISTURE INTO THE SOUTHERN PLAINS WHICH HAS ALLOWED FOR
WIDESPREAD SHOWERS AND THUNDERSTORMS TO CONTINUE TO MOVE ACROSS
CENTRAL AND NORTHEASTERN OKLAHOMA DURING THE NIGHT. RAINFALL
AMOUNTS OVER THE PAST 6-HRS WERE RUNNING IN THE 1-2 INCH
RANGE...WITH LOCALLY HIGHER AMOUNTS OVER 3 INCHES ACROSS CENTRAL
AND NORTHEAST OKLAHOMA.

DURING THE DAY TODAY...CONTINUING ROUNDS OF SHOWERS AND
THUNDERSTORMS ARE EXPECTED ACROSS PARTS OF EASTERN OKLAHOMA INTO
NORTHWEST ARKANSAS. THE GREATER CHANCES WILL REMAIN ACROSS
NORTHEAST OKLAHOMA AND NEAR THE OKLAHOMA KANSAS BORDER AS THE
FRONTAL BOUNDARY RETREATS SLOWLY NORTHWARD. HEAVY RAINFALL LOOKS
TO BE THE MAIN HAZARD TODAY...THOUGH A LIMITED SEVERE POTENTIAL
WILL REMAIN POSSIBLE THROUGH THIS EVENING. PRECIPITABLE WATER
FORECAST AMOUNTS CONTINUE TO BE IN THE 1.5 TO 2 INCH RANGE OVER
THE CWA AND COMBINED WITH ONGOING PRECIP AND A NEARLY SATURATED
ATMOSPHERE OVER NORTHEAST OKLAHOMA...WILL CONTINUE WITH THE
ONGOING FLASH FLOOD WATCH. HAVE ADDED CREEK/TULSA COUNTIES TO THE
WATCH AS PARTS OF THESE COUNTIES HAVE ALREADY RECEIVED ESTIMATED
1-2 INCHES OF RAINFALL WITH ANOTHER 1-2 INCHES FORECAST THROUGH
SUNDAY AFTERNOON. MOSTLY CLOUDY CONDITIONS ALONG WITH PRECIP
CHANCES SHOULD HELP TO KEEP AFTERNOON TEMPS A BIT COOLER WITH
HIGHS IN THE 80S FOR MUCH OF THE CWA.

SHOWER/THUNDERSTORM CHANCES WILL REMAIN POSSIBLE OVERNIGHT TONIGHT
AND INTO SUNDAY AS THE UPPER LOW CURRENTLY OVER THE CENTRAL PLAINS
PUSHES OFF TO THE NORTHEAST AND A SECOND LOW/VORT MAX CURRENTLY
OVER THE DESERT SOUTHWEST MOVES THROUGH THE PLAINS. HEAVY RAINFALL
POTENTIAL CONTINUES TO BE MAINLY OVER NORTHEAST OKLAHOMA WHERE
ADDITIONAL AMOUNTS OF 1-2 INCHES WITH LOCALLY HIGHER AMOUNTS OF
RAINFALL COULD BE POSSIBLE TONIGHT THROUGH SUNDAY AFTERNOON.
ALSO...A LIMITED SEVERE POTENTIAL WILL ALSO BE POSSIBLE SUNDAY
AFTERNOON/EVENING. PRECIP CHANCES LOOK TO DECREASE INTO THE CHANCE
CATEGORY SUNDAY NIGHT BEHIND THE EXITING SECOND UPPER LOW.
AGAIN...THESE CONDITIONS SHOULD ALLOW FOR TEMPS TO BE CLOSE TO THE
SEASONAL AVERAGE INTO THE START OF THE UPCOMING WORK WEEK.

IN THE MID/EXTENDED FORECAST...THE UPPER FLOW LOOKS TO BECOME MORE
ZONAL WITH A SERIES OF QUICK MOVING WAVES/IMPULSES WITHIN THE FLOW
TO PUSH ACROSS THE PLAINS. THIS WILL KEEP SHOWER AND THUNDERSTORM
CHANCES GOING THROUGH THE WEEK ACROSS THE CWA. LATEST MODEL
SOLUTIONS CONTINUE TO SHOW AGREEMENT THROUGH THE FIRST PART OF THE
WEEK...THOUGH THE GFS/CMC ARE NOW INDICATING A TROPICAL SYSTEM
LIFTING OUT OF THE GULF AND INTO THE SOUTHERN PLAINS MID WEEK.
WILL HAVE TO CONTINUE TO MONITOR THIS WITH LATEST DATA...AS IF
THIS WERE TO VERIFY...THEN WIDESPREAD AMOUNTS OF ADDITIONAL
RAINFALL COULD BE POSSIBLE OVER PARTS OF THE SOUTHERN PLAINS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   83  72  85  72 /  60  60  40  40
FSM   87  72  86  72 /  40  40  40  30
MLC   85  72  85  73 /  50  30  30  30
BVO   81  69  84  70 /  60  70  60  50
FYV   82  69  83  69 /  50  40  40  40
BYV   83  69  83  69 /  50  40  50  40
MKO   85  70  85  71 /  50  40  40  40
MIO   83  69  84  70 /  50  50  40  50
F10   85  71  84  72 /  50  40  40  40
HHW   86  72  85  71 /  50  30  40  30

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 1 PM SUNDAY FOR OKZ054-OKZ055-OKZ056-
     OKZ057-OKZ058-OKZ059-OKZ060-OKZ064.

AR...NONE.
&&

AVIATION...18
Hazardous weather outlook, Jun 13, 4:06 AM CST, 4 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
506 AM CDT SAT JUN 13 2015

ARZ001-002-010-011-019-020-029-OKZ049-053>076-141000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
506 AM CDT SAT JUN 13 2015

...LOCALLY HEAVY RAINFALL AND FLASH FLOODING POSSIBLE THROUGH THE
WEEKEND...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...MAINLY EASTERN OKLAHOMA.
	ONSET...THIS AFTERNOON.

FLASH FLOOD.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA.
	ONSET...ONGOING.

HEAVY RAIN.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA.
	ONSET...ONGOING.

DISCUSSION...
AREAS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TODAY AND INTO THE
OVERNIGHT HOURS...ESPECIALLY ACROSS NORTHEAST OKLAHOMA. WHILE A
MARGINAL SEVERE WEATHER THREAT EXISTS TODAY...THE MAIN CONCERN WILL
BE POTENTIAL FLOODING FROM ADDITIONAL HEAVY RAINFALL. PARTS OF
NORTHEAST OKLAHOMA RECEIVED BETWEEN 2 AND 5 INCHES OF RAINFALL
YESTERDAY...AND PERIODS OF HEAVY RAINFALL ARE AGAIN EXPECTED ACROSS
THIS GENERAL AREA.

AREAS OF NORTHEAST OKLAHOMA GENERALLY ALONG AND NORTH OF INTERSTATE
44 REMAIN IN A FLASH FLOOD WATCH THROUGH SUNDAY AFTERNOON.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUNDAY...THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL...HEAVY
RAIN POTENTIAL.
MONDAY...THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
TUESDAY THROUGH FRIDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
MOIST SOUTHWESTERLY FLOW ALOFT WILL RESULT IN PERIODS OF SHOWERS AND
THUNDERSTORMS FOR THE REMAINDER OF THE WEEKEND AND INTO EARLY NEXT.
ADDITIONAL HEAVY RAINFALL IS LIKELY...ESPECIALLY ACROSS NORTHEAST
OKLAHOMA. THERE ARE SOME SIGNS THAT A WEAK TROPICAL SYSTEM COULD
LIFT INTO THE AREA LATER NEXT WEEK...BRINGING ADDITIONAL HEAVY
RAINFALL.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

The radar

The Tulsa radar (KINX), 59 km away, was scanning. The volume nearest the first event began at 14:09 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Nowata

When
June 13, 8:10 AM CST to 9:00 AM CST
Where
Nowata County, 4.1 mi S of Glenoak
Cause
Heavy Rain
Reported by
Public
Coordinates
36.671, -95.798

Portions of the E 240 Road were flooded and impassable.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2015Every state in 2015This day in weather historyWarnings in Oklahoma, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 588055.